Tetracycline Stain on Teeth
Antibiotics are widely used for medicinal purposes to treat various health conditions. Tetracycline is one of the antibiotics used to treat ailments such as travelers’ diarrhea and acne. However, tetracycline is believed to have side effects one of them according to Sadda and Sadda, (2015) being teeth staining. This discussion will focus on how tetracycline causes teeth staining and some of the possible procedures which can be used to get rid of tetracycline stains on teeth.
When teeth are exposed to tetracycline during medication, tetracycline binds with calcium ions in the teeth. Venkateswarlu and Naga (2011) argue that, when the teeth are exposed to light, oxidation occurs resulting into a brownish discoloration. The stains can either cover the entire tooth or form horizontal stripe like pattern on the tooth. It is important to note that tetracycline stains are in intrinsic which means that the stain causes change in the structural composition of the teeth.
There are factors which contribute to tetracycline staining of teeth. The factors include dosage used, duration of treatment using tetracycline, mineralization stage of the tooth and the intensity of the mineralization process. It is important to note that tetracycline stains are harmless, however, the stains are permanent and usually cause embarrassment to individuals and people having the stains may have low self-esteem.
Getting rid of tetracycline stain may be extremely hard. However, some of the possible mechanisms which can be used to remove the stains are bleaching which is considered as the most effective method, filling which entails removing the tooth’s outer layer and veneering which involves putting a thin layer of porcelain on the affected tooth. Preventive method is avoiding tetracycline antibiotics if an individual is susceptible that such antibiotics may cause tetracycline staining.
1. Sadda R. & Sadda A. (2015) Unusual Root Staining of the Third Molars in a Patient Exposed to Lead and Tetracycline. Retrieved from, https://www.omicsonline.org/open-access/unusual-root-staining-of-the-third-molars-in-a-patient-exposed-to-lead-and-tetracycline-2161-1122-1000286.php?aid=41000
2. Venkateswarlu M. & Naga Sailaja R. (2011). Tetracycline induced tooth discoloration. Indian Journal of Dental Advancements. 3(1), 457-462. Retrieved from, http://www.rep.nacd.in/ijda/pdf/3.1.457.pdf